NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 30, 3:32 PM EST, 28 minutes earlier.
Area forecast discussion, Jan 30, 3:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
332 PM EST Sat Jan 30 2021
.UPDATE...
The SYNOPSIS...NEAR TERM...SHORT TERM and AVIATION Sections have
been updated below.
&&
.SYNOPSIS...
Issued at 332 PM EST Sat Jan 30 2021
Precipitation will overspread central Indiana late this
afternoon...quickly transitioning to all snow along and north of
I-74 with brief heavy snow this evening. Snow will continue
through the early overnight hours with a gradual transition into
rain. Rain will continue Sunday over much of central Indiana as
low pressure tracks through the Ohio Valley...with snow across
north central Indiana. As colder air spreads back in Sunday
evening...precipitation will transition back to light snow showers
before ending on Monday.The next chance for precipitation will be
Thursday through Friday as another storm system arrives.
&&
.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 332 PM EST Sat Jan 30 2021
Well...it is about go time with our impending winter storm as an
area of precipitation largely in the form of rain approaches
steadily from the southwest this afternoon. 20Z temperatures are
largely in the mid and upper 30s over the forecast area currently.
Moving into the nowcast phase at this point with the onset of heavy
snow now just a few hours out and expected to impact the northeast
half of the area from late afternoon/early evening into the
overnight. For those that might be alarmed at the fact that the bulk
of the precipitation approaching is in the form of light rain...do
not be. This was and has been expected. Some patience is going to be
required to let the atmosphere do what it needs to in order for snow
to commence by early evening at most. First off...a cold dry airmass
remains over the region and some time will be needed to fully
saturate the column. That will take place over the next few hours
courtesy of increasing moisture advection into the region as a low
level jet strengthens. This feature will work in tandem with
increasing isentropic lift as well. The kicker though to help
introduce the snow will be the evaporative cooling processes which
will serve to cool the lower levels as moistening takes place. With
wet bulb temps remaining in the lower 30s...should see surface temps
fall back close to freezing and allow a quick changeover to snow by
22-23Z for much of the northeast half of the forecast area.
The further strengthening of the low level jet this evening in
tandem with excellent diffluence aloft in a split flow regime with
the added weight of frontogenesis and a sharp axis of mid level
deformation to enable snowfall rates to really rip as the evening
progresses. Model soundings continue to show forcing through the
dendritic growth zone which should aid in heavier snowfall rates
within the advisory and warning areas. Think it is quite possible
that 1"/rates are possible in spots...and even with marginal surface
temps...the rates should easily overwhelm and cause issues for
travelers. The overall idea of the location of the heaviest snowfall
has not changed...focused across the northeast half of the forecast
area and specifically over the northern row of counties from
Lafayette E/SE through Muncie and Winchester where snow should
remain the primary and possibly only precip type tonight. Remain a
bit conservative on the higher snow totals idea being tossed out in
particular by the HRRR...and that is due to some concerns about snow
ratios being overdone a bit on the models and giving a bit of wiggle
room to the forecast should mixing be a bit more pronounced in spots.
As has been discussed for the last few days...the transition zone
between rain and snow remains the most challenging aspect of this
storm and while we have a rough idea of its location over the next
12-15 hours or so...there is likely to be some subtle adjustments
through the evening as it sets up. Through this evening...expect the
mixing zone with rain and snow will transition back to the
southwest...perhaps as far as the lower Wabash Valley briefly before
more substantial warm advection can take hold with the approach of
the surface low overnight. This will enable the rain/snow line to
shift northeast overnight before eventually setting up somewhere
across the northern forecast area by daybreak Sunday.
The heaviest rates of precip will come with this evening with
generally lower rates of precip overnight as the low moves into the
region. Still expecting some additional snowfall accumulation
generally after 06Z focused over northern counties...but much of the
damage from snow accumulations will occur in the 22Z-05Z period.
This will also be a very heavy wet snow (cement block style) with
gusty winds added in. Not really concerned about blowing and
drifting snows...but the weight of the snow on trees and powerlines
may create some issues with the winds.
To summarize...the winter storm warning continues across the
northern part of the forecast area into Sunday morning with a buffer
zone near and just south of I-74 with an advisory buffering the
warning from Vermillion Co E/SE through the Indy metro to Decatur
Co. Expect 2-5" in most of the advisory area...but it is entirely
plausible that the far southwest fringes of the advisory may see
very little snow on the edge of the transition zone. Expect
generally 3-5" in the INdy metro with the most over the northeast
half of the metro. 4-7" are expected in the warning area with some
potential for locally higher amounts on the far northern border of
the forecast area.
Temps...temperatures will drop back into the lower 30s this evening
near snow onset before slowly rising overnight in response to the
warm advection increasing ahead of the surface low.
&&
.SHORT TERM /Sunday and Sunday Night/...
Issued at 332 PM EST Sat Jan 30 2021
Forecast challenges will be on the second and weaker phase of the
storm as low pressure tracks across the region on Sunday. Surface
temperatures and low level thermals will be a factor in determining
precip type before colder air changes everything back to snow by
Sunday evening. Overall precip rates will be lighter than what is
expected this evening.
The surface low will occlude as it tracks through southern Indiana
during the day Sunday. The rain/snow line will align across the far
northern tier of the forecast area with much of the region receiving
predominantly rain into Sunday afternoon. May see some locally
heavier showers in general through midday with lighter precip for
the afternoon once the low passes by. Colder air will begin to
advect into central Indiana Sunday afternoon and evening.
Should see rain transition back to snow gradually late day into
Sunday night with the potential for continuing light accumulations
as a trowal feature organizes over the eastern Ohio Valley. The
system will begin to transfer energy to what is expected to become
an intense Nor'easter Monday and Tuesday...but enough of the energy
will be held back Sunday night to allow scattered snow showers to
continue...especially across the eastern half of the forecast area.
Up to an additional inch of snow is possible in spots through Sunday
night.
Temps...nudged high temperatures down from guidance on Sunday based
on low level thermals. A model blend should work fine for lows
Sunday night.
&&
.LONG TERM /Monday through Saturday/...
Issued at 301 PM EST Sat Jan 30 2021
Monday through Wednesday... Some lingering snow and
flurries will be possible on Monday as the low continues to exit off
to the east. Northwest flow aloft as ridging starts to move in will
pull in cold air leading to slightly below normal temperatures.
These colder temps will continue into Tuesday night. The ridging
paired with surface high pressure will help to dry out the column of
air to provide more partly cloudy skies and allowing the sun to peak
through at times early to mid week.
Wednesday night through Saturday... A low pressure system and
associated cold front look to pull in rain and snow chances later in
the week and possibly into the weekend. There is not a strong handle
on the timing of this system at the moment as models range quite a
bit on how things are going to play out. Once we get past tonight/
tomorrow's system, hoping to get a better handle in future runs for
this next system set to impact the area. There is at least a strong
consensus on the presence of a large upper trough set up over
much of the CONUS for the end of the week. The variances at the
moment are related to the location, track, and timing of the
associated surface low which will dictate how central Indiana is
impacted. For now have kept with slight to chance PoPs from
Wednesday night to the end of the forecast period.
Temperature wise, highs will warm back up from near to slightly
above normal for mid week ahead of the system, but will drop again
to the mid to low 30s behind the cold front.
&&
.AVIATION /Discussion for the 302100Z TAF Update/...
Issued at 332 PM EST Sat Jan 30 2021
Made some minor adjustments as precipitation onset is approaching
KIND. 18Z discussion follows.
IMPACTS:
-VFR ceilings and visibilities becoming IFR to LIFR after 21Z
today.
-RASN at BMG and HUF after 21Z with SN expected at IND and LAF
after 22Z.
-Precip intensity decreases after 08Z and becoming primarily RA.
-LLWS possible from 03Z to 10Z.
DISCUSSION: Clouds will continue to thicken through the day as
precipitation moves in from the southwest. Precip will likely
start out as a rain snow mix, especially for sites further SW, but
is expected to transition to snow at IND and LAF by late
afternoon. Overnight, there will be a transition back to rain
for all TAF sites that will persist through the TAF period.
Ceilings and visibilities will deteriorate with the incoming
precipitation with LIFR possible at times. Low level wind shear
will also be possible tonight from 03Z to 10Z.
CONFIDENCE: Confidence is only medium for precip type and snowfall
amounts along transition zone, which IND and LAF fall within.
However, confidence remains high for ceiling and visibility
restrictions after 21Z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM EST Sunday for INZ035>037-
043>048-054>057-065.
Winter Storm Warning until 4 PM EST Sunday for INZ021-028>031-
038>042-049.
&&
SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....KH
AVIATION...KH/Ryan
Hazardous weather outlook, Jan 30, 3:51 AM EST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
351 AM EST Sat Jan 30 2021
INZ021-028>031-038>042-049-310900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Tipton-Hamilton-Madison-
Delaware-Randolph-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, and New Castle
351 AM EST Sat Jan 30 2021
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST SUNDAY...
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Heavy snow at times this evening and tonight. Rain will mix
with snow late tonight. Snow amounts of 5 to 7 inches expected.
Hazards: Accumulating snow of 5 to 7 inches.
Timing: Beginning initially as a rain/snow mix late this afternoon
and transitioning to all snow by this evening. Heavy snow through
midnight with rain and snow mix late tonight.
Discussion: A mix of rain and snow this afternoon will transition to
all snow by the evening hours. Heavy snow is expected late this
evening through the early overnight hours. Later in the night, rain
will begin to mix in with the snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Outlook: Rain and snow mix Sunday with light snow continuing into
Monday. Rain and snow mix returns Thursday and Friday.
Discussion: Precipitation type will transition into rain Sunday
before transitioning back to primarily snow Sunday evening and Sunday
night. Light snow and flurries may continue into Monday. The next
round of precipitation arrives Thursday with a rain/snow mix through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts this weekend.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ035>037-046>048-056-057-065-310900-
Fountain-Montgomery-Boone-Hendricks-Marion-Hancock-Shelby-Rush-
Decatur-
Including the cities of Attica, Covington, Veedersburg,
Crawfordsville, Lebanon, Zionsville, Plainfield, Brownsburg,
Danville, Indianapolis, Greenfield, Cumberland, Shelbyville,
Rushville, and Greensburg
351 AM EST Sat Jan 30 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EST SUNDAY...
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Widespread snow this evening and tonight with brief heavy
snow. Rain will mix with snow late tonight. Snow amounts of 3 to 5
inches expected.
Hazards: Accumulating snow of 3 to 5 inches.
Timing: Beginning initially as a rain/snow mix late this afternoon
and transitioning to all snow by this evening. Rain will begin to mix
back in after midnight.
Discussion: A mix of rain and snow this afternoon will transition to
all snow by the evening hours. Heavy snow is expected late this
evening through the early overnight hours. Later in the night, rain
will begin to mix in with the snow with some areas becoming primarily
rain by late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Outlook: Rain and snow mix Sunday with light snow continuing into
Monday. Rain and snow mix returns Thursday and Friday.
Discussion: Precipitation type will transition into rain Sunday
before transitioning back to primarily snow Sunday evening and Sunday
night. Light snow and flurries may continue into Monday. The next
round of precipitation arrives Thursday with a rain/snow mix through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts this weekend.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ043>045-051>055-060>064-067>072-310900-
Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan-Johnson-Sullivan-
Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Clinton, Newport, Rockville, Greencastle,
Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
351 AM EST Sat Jan 30 2021
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Rain and snow mix today and tonight with accumulations
ranging from a dusting in the south to around 3 inches near
Interstate 70.
Hazards: Accumulating snow up to 3 inches.
Timing: A rain and snow mix from this afternoon through the evening.
This mix will begin to transition to all rain after midnight.
Discussion: A mix of rain and snow is expected to begin this
afternoon with primarily rain in the southern counties and increasing
snow further north. Closer to interstate 74, amounts will be close
to 3 inches with little to no accumulations in southwestern Indiana.
The mix will transition into mostly rain after midnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Outlook: Rain and snow mix Sunday with light snow continuing into
Monday. Rain and snow mix returns Thursday and Friday.
Discussion: Precipitation type will transition into rain Sunday
before transitioning back to primarily snow Sunday evening and Sunday
night. Light snow and flurries may continue into Monday. The next
round of precipitation arrives Thursday with a rain/snow mix through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts this weekend.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind